Doctors' fears over statins may cost lives
avatar
iride6606 posted:
Read this on the plane home last night, very interesting.


Doctors worrying about the safety of cholesterol-reducing statins are creating a misleading level of uncertainty that could lead to the loss of lives, according to one of the UK's leading medical academics.


The Oxford academic said the side-effect claims were misleading and particularly damaging because they eroded public confidence. "We have really good data from over 100,000 people that show that the statins are very well tolerated. There are only one or two well-documented [problematic> side effects." Myopathy, or muscle weakness, occurred in one in 10,000 people, he said, and there was a small increase in diabetes.


A study two weeks ago in the European Journal of Preventive Cardiology, which looked at drug company trial data, found that as many people experienced side effects on placebo dummy pills as on the statins. Dr Ben Goldacre, one of the authors of the study, said participants may have experienced the "nocebo" effect — where people believe they are experiencing the side effects they have heard the drugs may induce.


Interesting comments from Ben Goldacre, seems he has changed his position.
Reply
 
avatar
bobby75703 responded:

Did the oxygen masks drop?
 
avatar
iride6606 replied to bobby75703's response:
Why, because I read an article and posted some of the thoughts I read here, Is that a problem? Is that not what this site is here for, to share information and thoughts?


It was very interesting reading. I was interested to see Dr. Goldacre's shift in position, he has become a statin advocate as he has seen the shift away from the old headlines that are being replaced with fact based science. Some people can move on and not get bound up by their core beliefs.
 
avatar
iride6606 replied to iride6606's response:
In reading a recent release from Dr. Goldacre's blog, I think he sums it up very well when discussing this study which HE was part of. I especially like his comments about some people being melodramatic about statins, he hits it right on the head. I think I'm becoming a fan;


With that in mind, we have a responsibility to try and establish good quality evidence on side effects, and in particular to nail down how far these side effects are genuinely being caused by the drugs. We certainly shouldn't give false reassurance; but we also shouldn't scare people into experiencing side effects; or scare them into avoiding a medication which might help them.


Some people get a bit melodramatic about statins, as if they're being forced down our throats: the evidence shows they reduce your risk a bit if you're at high risk of a heart attack; they're less helpful — but still a bit helpful — if you're low risk; and if you decide you don't want to take them, after being appraised of the evidence, well, that's easy, don't take them.


Perfectly said!
 
avatar
An_253996 replied to iride6606's response:
Quote:
"We have really good data from over 100,000 people that show that the statins are very well tolerated. There are only one or two well-documented [problematic> side effects."


There are only 2 of us, myself and my wife in this household.
We both were told our cholesterol was too high.
We both took Lipitor, Crestor, Zocor as well as Ezatrol at various times.
I can say with 100 percent certainty that statins destroyed our well-being until we got rid of them completely after suffering for nearly 3 years. Muscle and overall weakness is putting it mildly, muscle and joint pains moderate to severe, swelling of the tongue to the point that neither one of us could enunciate words properly, HOT feet for my wife, Edema for myself, - Swelling got so bad that in my left foot the big toe turned purple, the little toes were numb and cyan. A visit to address my swollen right leg led to a vascular surgeon insisting on a stent in the calf.
After an MRI showing 20% blockage in the Aorta, 50% in R ext Iliac 60% Left Iliac . Left carotid artery also showed 60% blockage. I did NOT opt for the stent in the calf as it didn't address the entire vascular system. I then undertook a logical approach - "clean out the pipes" - I used 14 drops of EDTA (ethylene-diamine-tetraacetic-acid)to 2 ounces of distilled water 3 to 4 times per day for a week and continue once per month to this day. After 2 weeks, toes returned to normal coloration, edema was more controllable with only HCTZ. A check with a neurologist after imaging showed NO Left Carotid blockage!
***CAUTION- unless you know what you are doing, do NOT attempt the above. EDTA chelates heavy metals and can result in hypocalcemia. Strict attention must be paid to timing, pre and post meals, a diet restriction containing no calcium or potassium like bananas or dairy. PLUS immediate supplementation of potentially lost essential minerals via supplementation.
Most chelation centers, using IV methods do not adhere to the complex protocol of the way EDTA works, and meet with mixed results.
Following this, my wife who had 70% blockage in her left circumflex at the bifurcation point used identical procedure to alleviate her blockage.



Sorry for straying from the meat of this article.
However my argument against STATINS is that they are 100 percent harmful. Any cardiologist that disagrees, do a SELF trial and prove otherwise.
I didn't address the side-effects of adverse cognition. In my home town of Rossburn Manitoba there seemed to be a RUN on lowering cholesterol levels to 2 or less. My wife's mother after 6 years on Lipitor as high as 80mg could no longer recognize her own daughter. She spent the last of her 4 years in a vacuum.
 
avatar
bowler59 replied to An_253996's response:
am in qld australia and i am seeing a cardiologist who wants me to go back on statins for my cholesterol i have been off them since aug 2013 and it has been pretty steady not rising too much but i have got fibrosis now in my liver and you are not suppose to take statins if you have that so at the moment i am on no pills at all my bp is normal and have been told i have diabetes 2 which may have come on with the statins taking my sugar test every day and they are good am on a diet not obese but need to lose a few kgs
 
avatar
bowler59 replied to An_253996's response:
as i have just posted forgot to say that my statin may have caused my liver damage that is why i am not on them at the moment i feel better not being on any tablets have blood test in 2 wks time see what the readings are then
 
avatar
An_256881 responded:
I just found out my cholesterol is 277 My bad is 191 When I take statins my legs hurt so bad Any suggestions
 
avatar
plantbased replied to An_256881's response:
Why not go on a plant based low fat diet as prescribed by top scientists (eg Prof. Colin T. Campbell) and physicians (eg Prof. Dean Ornish, Drs Caldwell Esselstyn and John McDougall)?
You can still eat delicious food (and drinks) and at the same time prevent (and reverse) many health condtions including high cholesterol, heart disease/heart attacks/ stroke, liver problems, diabetes, osteoporosis, etc. You might like to review the testimonies from Dr. McDougall's and the Spectrum diet from Prof. Ornish's websites.

Best wishes to your good health!